MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-3-6-3D-ES
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium prime coil prematurely detached after non-detachment.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the internal carotid-posterior communicating artery (ic-pc).The max diameter was 4.9mm, and the neck diameter was 2.9mm.The patient's blood flow was normal, and the vessel tortuosity was severe.It was reported that the first frame coil was rewound 5 times and detachment was performed as indicated in the instructions for use (ifu).The pushwire was collected, and it was confirmed that the coil was still attached and did not detach.The pushwire was attempted to be detached again, but it was confirmed to have not detached again.After the non-detachment, the break indicator manual detachment mechanism was manually folded and the release wire inside was pulled by about 3cm and detached.When the pushwire was collected, the coil was still not detached.The work of detaching the coil over the reverse t by 1mm was performed about 4 times, but the coil still could not be detached.The coil was decided to be collected.About 4cm was collected in the catheter, but the remaining 2cm remained in the aneurysm.During coil collection detachment in the catheter was confirmed.It was decided to collect the remaining 2cm of the coil together with the jail microcatheter.Since more than half of the coil remained in the catheter, both the coil and catheter were able to be removed from the patient.A new catheter and instant detacher were used, and the second through fifth coils were implanted and detached without problem.The physician had attempted detachment with the instant detacher twice, and only a single instant detacher was used with the coil that could not be detached.There were no problems with the instant detacher, but it was replaced as a precaution.Manually detachment of the coil had been attempted once. the patient did not experience any injury or complications.The devices were prepared according to the ifu.Ancillary devices include an sl 10 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that there was no kink/damage observed to the pushwire.
 
Additional Manufacturer Narrative
H3.Product analysis: an axium prime coil and an instant detacher were returned within a shipping box; within a resealable biohazard bag; and the instant detacher within an opened instant detacher outer carton.The axium prime coil was returned without the introducer sheath.The actuator interface was found to be loose and not attached to the coupler tube.There appeared to be evidence of mechanical detachment using an instant detacher at this location.The axium prime pushwire was found to be kinked load indicator, at ~6.3cm, broken but retained by release wire at break indicator, and kinked at ~145.3cm from proximal end.This is indicative that a manual detachment was attempted at these locations.The coin was found not against the lumen stop.The coin appeared to have blood residue.The shield coil was found intact with the implant coil already detached.The implant coil was found stretched and damaged.No other anomalies were observed.Visual inspection of the assembled instant detacher (id) showed no defects.The surface around the bottom inner diameter of the instant detacher cap appeared to be clean.No other anomalies were observed.Testing/analysis (including sem reports): the distal outer jacket was removed, in order to gain access to the coin.The lumen stop and retainer ring were found to be visually in good condition.The coin was found to be visually acceptable.The lumen stop was found to be occluded with blood and unable to be measured.The retainer ring was found visually acceptable, and the inner diameter was measured to be 0.0049¿, which within specification.No other anomalies were observed.An in-house axium prime coil (model: apb-6-20-hx lot: a2776087) was then selected for testing with the instant detacher.No difficulty was experienced inserting the pushwire into the instant detacher, and the load indicator was not visible when the pushwire was fully seated in the instant detacher cap.The implant coil was successfully detached on the first attempt without any difficulty.During evaluation, the instant detacher was taken apart to evaluate the components.All components appeared to be normal.The instant detacher cap inner diameter was measured to be 0.0140¿ with visual inspection system.The instant detacher was found to be within specifications.Based on the analysis performed, the customer report of ¿premature detached from non-detachment¿ was confirmed as the axium pushwire was returned with the implant coil was already detached from the pusher.The cause for the delayed detachment could not be determined as all parts of the returned pushwire which could affect the detachment were found to be within specifications.There was no non-conformance to specifications identified that led to the reported issue.Since the implant coil and detach element were not returned; therefore, any contributing factors could not be assessed.Kinks were found on the returned pusher.This can also be indicative of high tortuosity.It is possible the kinks found on the pushwire may have contributed to the non-detachment as it would increase resistance when the release wire and coin is being pulled away from the lumen stop.Customer reported vessel tortuosity was severe.Ba sed on the analysis findings, the customer report of ¿unable to detach¿ could not be confirmed.The event cause could not be determined.The returned instant detacher was used to successfully to detach in-house axium coils on the first attempt without any difficu lty.There was no malfunction of the instant detacher or non-conformance to specification identified that led to the unable to detach issue.There is no indication that the event is related to a potential manufacturing issue, therefore a dhr is not required.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12129126
Report Number2029214-2021-00828
Device Sequence Number17347466
Product Code KRD
UDI-Device Identifier00847536021235
UDI-Public00847536021235
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/15/2023
Device Model NumberAPB-3-6-3D-ES
Device Catalogue NumberAPB-3-6-3D-ES
Device Lot NumberB133709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2021
Supplement Date Received by Manufacturer07/08/2021
09/06/2021
Initial Report FDA Received Date07/07/2021
Supplement Report FDA Received Date08/02/2021
09/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR